Georgia, 2022Damaging Wind in Georgia, May 24, 2022
May 24, 2022 · NWS CHS · 1 event in 1 county or zone
Isolated thunderstorms developed across southeast Georgia in the afternoon hours. One thunderstorm became strong enough to produce damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed across southeast Georgia in the afternoon hours. One thunderstorm became strong enough to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at May 24, 3:08 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, May 24, 3:08 PM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
408 PM EDT Tue May 24 2022
.SYNOPSIS...
A few weather features will lead to periods of unsettled
weather through Friday. Drier conditions should then return
this weekend into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Large subtropical high pressure system remains parked off the
Florida Peninsula with ridging extending northeastward off the
the Atlantic coast. Weakening surface low pressure is over
eastern North Carolina with a boundary that extends down through
central South Carolina into Central Georgia, and has not moved
much today. Warm and somewhat humid conditions remain across the
SE this morning with a narrow corridor of MLCAPE values
exceeding 2000 J/Kg through the coastal plain. Inland moving sea
breeze has been able to trigger isolated to scattered
convection across the CWA. However, as anticipated, convection
has been much weaker/disorganized compared to Monday. Also
keeping an eye on a cluster of showers/storms that has developed
along the sea breeze in the central Florida panhandle.
Convection is making some N to slightly NE progress at this
hour.
Sea breeze convection will continue to press inland over the
next several hours before weakening by mid evening or so. As
noted, we're keeping an eye on the convection moving out of the
central Florida Panhandle into southern Georgia. That activity
might make a run toward our southern/western GA counties in the
early to mid evening timeframe, or help initiate some renewed
convection along the inward pressing sea breeze with whatever
instability remains. Will see how it goes, but I will keep pops
in the forecast through the mid to late evening timeframe to
cover all that, especially along and west of the I-95 corridor.
In any event, strong to severe storm potential is not zero
given respectable CAPE values, but certainly the window will be
closing in the next few hours.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
High pressure at the mid and upper levels will be centered just
off shore on Wednesday. At the surface a stationary front will
be stalled in the vicinity of the forecast area. Model soundings
indicate that a strong cap will be in place throughout most, if
not all, of the day. This will prevent most convection from
initiating, leading to a mostly dry forecast. 850 mb
temperatures will support highs in the upper 80s to near 90
along inland southeastern GA. Overnight lows will remain rather
mild, with partly to mostly cloudy conditions, and lows are
forecast to only reach into the upper 60s to low 70s near the
coast.
A deep mid to upper level trough will swing eastward over ArkLaTex
Thursday, pushing the high center of high pressure further eastward
over the Atlantic. As this synoptic feature progresses closer to the
forecast area the risk for showers and thunderstorms will increase,
and the forecast currently features a chance of showers and
thunderstorms across inland southeastern GA. High temperatures will
once again reach into the upper 80s. Overnight lows will again be
elevated, with upper 60s inland and low to mid 70s near the coast.
As the aforementioned mid to upper level trough continues it's swing
eastward, the forecast area will be positioned under the downstream
side on Friday. At the surface a cold front will approach the
region. There will be southerly flow aloft which should allow for
sufficient moisture transport for numerous showers and thunderstorms
Friday. The GFS shows PWAT values in a few locations reaching 2
inches, with many locations between 1.8 and 2 inches. Average PWATs
for this time of year are around 1.3 inches, so these values are
definitely above average. This heavy rain could lead to localized
flooding. There is a possibility as well that some of these storms
could be severe, although the timing and coverage is too uncertain
right now for the Storm Prediction Center to outlook the region.
High temperatures will be slightly cooler than the previous days,
due to cloud cover and rainfall. Highs are forecast to reach into
the mid 80s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The cold front associated with the mid to upper level trough will
push through Friday afternoon/Friday night. Models have continued to
slow the frontal passage down with each run. There is a chance for
showers and thunderstorms to persist into the overnight on Friday as
the cold front passes through the region. High pressure is forecast
to build into the region starting on Saturday and persisting through
the period. There is a chance for afternoon showers and
thunderstorms almost every day, driven by the afternoon sea breeze
circulation. Temperatures should generally stay near to above normal
through the period.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Isolated to scattered showers are beginning to develop along the
incoming sea breeze along the coastal counties and some of that
activity may impact the CHS and SAV terminal sites this afternoon.
JZI looks to be to close to the coast for any convection. Thus I've
included VCSH in the SAV/CHS terminal forecast accordingly.
Thunder is certainly possible, but will not put in the forecast
at this juncture.
Convection wanes early this evening leaving VFR conditions for
much of tonight. However, weak boundary to our north is slated
to sag down into the region overnight turning winds into N/NE at
CHS and JZI...SE at SAV. Some low cloud cover may develop behind
the boundary along with some lower cloud cover spreading inland
off the Atlantic, and may bring a brief period of MVFR flight
restrictions to the terminal sites early Wednesday morning. VFR
returns for the afternoon.
Extended Aviation Outlook: Periodic restrictions are possible
Thursday night through Friday night as a cold front moves through
the area.
&&
.MARINE...
Wednesday through Sunday: Winds generally southeasterly around 10 to
15 knots will prevail Wednesday and Thursday as a front is stalled
in the vicinity. Seas are forecast to average 2 to 3 feet. A cold
front will push through the region Friday/Friday night, bringing the
risk for stronger thunderstorms. High pressure will build back in on
Saturday with southerly to southwesterly winds prevailing, around 10
knots.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...TBA
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/TBA
MARINE...CPM/TBA
Hazardous weather outlook, May 24, 3:10 PM EST, 1 hour 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
410 PM EDT Tue May 24 2022
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-252015-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
410 PM EDT Tue May 24 2022
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
Severe Thunderstorms: An isolated strong thunderstorm, producing hail
and gusty winds, remains possible through 9 pm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
AMZ330-350-352-354-374-252015-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
410 PM EDT Tue May 24 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, May 24, 4:11 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Charleston SC
511 PM EDT Tue May 24 2022
GAZ114-137-242145-
Tattnall-Long-
511 PM EDT Tue May 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND TATTNALL
COUNTIES...
At 511 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles southwest of Glennville, moving northwest
at 10 mph.
HAZARD...strong winds 45 to 55 mph and excessive cloud to ground
lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. All outdoor activities should
cease. Move indoors immediately.
Some locations in the path of this storm include...
Glennville and Mendes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3203 8221 3207 8207 3204 8178 3201 8182
3200 8181 3180 8200 3182 8202 3181 8203
3187 8211 3189 8212 3189 8213 3191 8213
3190 8219 3192 8222
TIME...MOT...LOC 2111Z 154DEG 8KT 3186 8204
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPHSpecial weather statement, May 24, 4:31 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston SC
531 PM EDT Tue May 24 2022
GAZ099-100-115-242200-
Evans-Bulloch-Candler-
531 PM EDT Tue May 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS, BULLOCH AND
CANDLER COUNTIES...
At 530 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Register, or 8 miles south of Statesboro,
moving north at 30 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
excessive cloud to ground lightning.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely. All outdoor activities should cease. Move indoors
immediately.
Some locations in the path of this storm include...
Statesboro, Metter, Claxton, Brooklet, Hagan, Portal, Pulaski and
Register.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3251 8216 3261 8178 3260 8175 3227 8159
3215 8192 3249 8217
TIME...MOT...LOC 2130Z 157DEG 25KT 3233 8182
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPHThunderstorm Wind, Bulloch
- When
- May 24, 4:45 PM EST to 4:47 PM EST
- Where
- Bulloch County, 4.31 mi SSE of Register
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 32.310, -81.860
Multiple trees were reported down near the intersection of Neville Dairy Road and Beasley Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Texas, May 24, 2022$195,000 · EF2 · 25 events
- Tornado and Damaging Wind in Texas, May 24, 2022$5.0 million · EF1 · 2 events
- Hail and Damaging Winds in New Mexico, May 24, 2022$59,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Texas, May 24 to 25, 2022$23,000 · 3.5 in hail · 25 events
- Flash Flood and Hail in Texas, May 24, 20224 in hail · 38 events
- Damaging Winds in Mississippi, May 24, 2022$52,000 · 50 kt wind · 3 events
- Damaging Winds in Texas, May 24 to 25, 2022$29,000 · 58 kt wind · 11 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24 to 25, 202251 kt wind · 33 events
- Hail and Damaging Winds in Texas, May 24, 2022$30,000 · 2 in hail · 9 events
- Flash Flood and Hail in Texas, May 24, 20221 in hail · 15 events
- Dust Storm and High Wind in Texas, May 24, 202256 kt wind · 12 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 24, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024395.